Hail, Polk
- When
- July 26, 7:35 PM CST
- Where
- Polk County, 2.93 mi NNW of McKinley
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.610, -92.200
A severe thunderstorm developed during the afternoon across central Minnesota, moved east-southeast across east central Minnesota, and into west central Wisconsin during the evening hours. Large hail developed near McKinley, and moved southeast across Cumberland before weakening near Rice Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A severe thunderstorm developed during the afternoon across central Minnesota, moved east-southeast across east central Minnesota, and into west central Wisconsin during the evening hours. Large hail developed near McKinley, and moved southeast across Cumberland before weakening near Rice Lake. Baseball size hail was reported north and northeast of McKinley, along with a few downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 6:06 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 706 PM CDT SAT JUL 26 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 250 PM CDT SAT JUL 26 2014 SHORT TERM CONCERNS REMAIN THUNDER THREAT TONIGHT AND COVERAGE OF SHOWERS AND ISOLATED THUNDER SUNDAY. WESTERLY WINDS MOVING OUT AHEAD OF THE SURFACE FRONT OVER THE EASTERN DAKOTAS...MOVING INTO WEST CENTRAL MN NOW. SOME MOISTURE CONVERGENCE ALONG THE BOUNDARY...AS DEPICTED BY THE LATEST MESOSCALE ANALYSIS AR 19Z. SOME HEAVIER CUMULUS INDICATED AND WEAK RADAR RETURNS NORTH OF KAXN. STILL COULD SEE AN ISOLATED/WIDELY SCATTERED THUNDERSTORM ALONG THIS BOUNDARY AS IT MOVES INTO WESTERN WISCONSIN AFTER 00Z SUN. WILL CARRY SOME LOW POPS WITH THIS FEATURE EAST INTO WISCONSIN THIS EVENING. COOLER AND DRIER AIR WORKS SOUTHEAST OVER THE REGION INTO SUNDAY AS THE UPPER LOW MOVES INTO NORTHWEST WISCONSIN. COLD POOL SHOWERS AND ISOLATED THUNDER EXPECTED TO DEVELOP AS WELL....MAINLY IN THE AFTERNOON. TEMPERATURES EXPECTED TO STRUGGLE INTO THE LOW/MID 70S OVER MOST OF THE REGION. STRONG NORTHWEST WINDS SHOULD ALSO DEVELOP ESPECIALLY ACROSS THE WESTERN PORTION OF THE CWA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 250 PM CDT SAT JUL 26 2014 NORTHWEST FLOW ALOFT WILL TAKE HOLD STARTING SUN NIGHT AS A CUTOFF LOW OVER THE GREAT LAKES SHIFTS OFF TO THE E ALONG WITH ITS SFC LOW PRES CENTER REFLECTION. THIS WILL DRAG ANY PRECIPITATION OFF TO THE E...STARTING A PROLONGED DRIER AND COOLER LONGER RANGE PERIOD. MODIFIED CANADIAN HIGH PRESSURE WILL SETTLE OVER THE REGION STARTING MONDAY AND LAST THRU WEDNESDAY...PROMOTING MOSTLY CLEAR AND BELOW-NORMAL TEMPERATURES OVER THE AREA. 12Z GFS DOES ATTEMPT TO SPIT OUT A HUNDREDTH HERE AND THERE...BUT WITH VIRTUALLY NO UPPER LEVEL SUPPORT AND SFC HIGH PRES ENTRENCHED OVER THE AREA...AM DISCOUNTING THIS. IN FACT...THE ONLY PERIOD HAVING MENTION OF PRECIP IS THU DURING THE DAY AS A SHORTWAVE TROF DISTURBANCE ALOFT FORMS OVER LAKE SUPERIOR AND DRIFTS SWD...ALLOWING ISOLD SHWRS/TSTMS TO DEVELOP OVER NW WI AND DRIFT TO THE S INTO ERN AND SRN MN INTO WRN WI. SFC HIGH PRES LOOKS TO REASSERT ITSELF FOR FRI AND SAT WITH CONTINUED NW FLOW ALOFT...AGAIN RESULTING IN ADDITIONAL DRYING OUT TIME AND TEMPERATURES STILL RUNNING BELOW NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 706 PM CDT SAT JUL 26 2014 A SMALL THREAT THIS EVENING FOR ISOLATED SHRA/TSRA FROM THE TWIN CITIES ON EAST AS A COLD FRONT ACROSS CENTRAL MN SWEEPS EAST. IN THE WAKE OF THE FRONT...A VERTICALLY STACKED LOW PRESSURE SYSTEM OVER SOUTHERN LAKE WINNIPEG WILL DROP SOUTHEAST OVERNIGHT AND SUNDAY. THIS WILL BRING A SURGE OF LOW LEVEL MOISTURE (MVFR CIGS) INTO CENTRAL MN AFTER 06Z ALONG WITH THE THREAT OF SHOWERS INCREASING TOWARDS DAYBREAK. CONFIDENCE IS NOT HIGH ON BRINGING THE MVFR CEILINGS THROUGH THE TWIN CITIES...BUT DID INCLUDED THEM FOR KRNH. SCT SHRA AND ISOLATED TSRA DEVELOPING ON SUNDAY UNDER THE COLD UPPER LOW...ESPECIALLY ALONG AND EAST OF THE I-94 CORRIDOR. NW WINDS THIS EVENING (15G25KTS) BEHIND THE FRONT DIMINISHING TO 10-15 KNOTS AFTER SUNSET. WINDS ACROSS THE ENTIRE AREA INCREASING ON SUNDAY TO 15G25KTS. KMSP...SMALL THREAT THIS EVENING FOR AN ISOLATED SHRA/TSRA AROUND THE TWIN CITIES. MAIN PROBLEM ON DEVELOPMENT IS DIFFLUENT LOW LEVEL FLOW. KEPT IT VFR ON SUNDAY ALTHOUGH A BRIEF PERIOD OF MVFR CEILINGS IS POSSIBLE IN THE 15Z-18Z TIME FRAME. GUSTY NW WINDS 15-18G25KTS...ESPECIALLY FOR THE AFTERNOON...ALONG WITH SCT SHRA AND ISOLATED TSRA. /OUTLOOK FOR KMSP/ MON...VFR. WINDS N 10 KTS. TUE...VFR. WINDS NW 10KTS. WED...VFR. WINDS NW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...JPC AVIATION...RAH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 825 PM CDT SAT JUL 26 2014 MNZ041>045-047>070-073>078-082>085-091>093-280130- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 825 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WIZ014>016-023>028-280130- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 825 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR EARLY TONIGHT ALONG AND NORTH OF HIGHWAY 8. A SEVERE STORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL ONAMIA 46.07N 93.67W
07/26/2014 E1.00 INCH MILLE LACS MN TRAINED SPOTTER
1 INCH HAIL ALONG HWY 169 NEAR ONAMIA
&&
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N ONAMIA 46.08N 93.67W
07/26/2014 M1.00 INCH MILLE LACS MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 E KNIFE LAKE 45.98N 93.28W
07/26/2014 M0.75 INCH KANABEC MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 4 ESE KNIFE LAKE 45.95N 93.23W
07/26/2014 E0.88 INCH KANABEC MN TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT SAT JUL 26 2014
WIZ014-015-270145-
BARRON-POLK-
807 PM CDT SAT JUL 26 2014
AT 802 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF SIREN. THIS STORM WAS MOVING EAST
AT 30 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FREDERIC.
LEWIS.
CLAM FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4571 9214 4563 9214 4557 9215 4564 9253
4573 9254 4573 9252 4573 9220 4573 9215
TIME...MOT...LOC 0107Z 281DEG 25KT 4571 9242
JLTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT SAT JUL 26 2014
WIZ014-015-270215-
BARRON-POLK-
827 PM CDT SAT JUL 26 2014
AT 824 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF STRAIGHT LAKE WILDERNESS STATE PARK.
THIS STORM WAS MOVING EAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLAM FALLS.
MCKINLEY.
CUMBERLAND.
CUMBERLAND AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4568 9214 4564 9214 4565 9196 4563 9185
4547 9196 4557 9236 4571 9230
TIME...MOT...LOC 0127Z 288DEG 23KT 4564 9224
JLTThe Minneapolis radar (KMPX), 136 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotter has a home on the Polk, Barron County line where baseball size hail fell on both sides. It was observed for a couple minutes.
Spotter has a home on the Polk, Barron County line where baseball size hail fell on both sides. It was observed for a couple minutes.
A large tree was blown down over County Road B in Cumberland.
A large tree was blown down on the northeast side of Granite Lake, on 7 1/2 Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523206, 523205, 523208, 523210, 523413, 523214, 523215, 523211, 523212, 523213.